IDEAS home Printed from https://ideas.repec.org/a/hin/jnddns/407913.html
   My bibliography  Save this article

Impulsivity in Binary Choices and the Emergence of Periodicity

Author

Listed:
  • Gian Italo Bischi

    ()

  • Laura Gardini

    ()

  • Ugo Merlone

    ()

Abstract

Binary choice games with externalities, as those described by Schelling (1973, 1978), have been recently modelled as discrete dynamical systems (Bischi and Merlone, 2009). In this paper we discuss the dynamic behavior in the case in which agents are impulsive; that is; they decide to switch their choices even when the difference between payoffs is extremely small. This particular case can be seen as a limiting case of the original model and can be formalized as a piecewise linear discontinuous map. We analyze the dynamic behavior of this map, characterized by the presence of stable periodic cycles of any period that appear and disappear through border-collision bifurcations. After a numerical exploration, we study the conditions for the creation and the destruction of periodic cycles, as well as the analytic expressions of the bifurcation curves.

Suggested Citation

  • Gian Italo Bischi & Laura Gardini & Ugo Merlone, 2009. "Impulsivity in Binary Choices and the Emergence of Periodicity," Discrete Dynamics in Nature and Society, Hindawi, vol. 2009, pages 1-22, August.
  • Handle: RePEc:hin:jnddns:407913
    DOI: 10.1155/2009/407913
    as

    Download full text from publisher

    File URL: http://downloads.hindawi.com/journals/DDNS/2009/407913.pdf
    Download Restriction: no

    File URL: http://downloads.hindawi.com/journals/DDNS/2009/407913.xml
    Download Restriction: no

    Citations

    Citations are extracted by the CitEc Project, subscribe to its RSS feed for this item.
    as


    Cited by:

    1. Radi, Davide & Gardini, Laura & Avrutin, Viktor, 2014. "The role of constraints in a segregation model: The symmetric case," Chaos, Solitons & Fractals, Elsevier, vol. 66(C), pages 103-119.
    2. Dal Forno, Arianna & Gardini, Laura & Merlone, Ugo, 2012. "Ternary choices in repeated games and border collision bifurcations," Chaos, Solitons & Fractals, Elsevier, vol. 45(3), pages 294-305.
    3. Radi, Davide & Gardini, Laura, 2015. "Entry limitations and heterogeneous tolerances in a Schelling-like segregation model," Chaos, Solitons & Fractals, Elsevier, vol. 79(C), pages 130-144.

    More about this item

    Statistics

    Access and download statistics

    Corrections

    All material on this site has been provided by the respective publishers and authors. You can help correct errors and omissions. When requesting a correction, please mention this item's handle: RePEc:hin:jnddns:407913. See general information about how to correct material in RePEc.

    For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (Mohamed Abdelhakeem). General contact details of provider: https://www.hindawi.com .

    If you have authored this item and are not yet registered with RePEc, we encourage you to do it here. This allows to link your profile to this item. It also allows you to accept potential citations to this item that we are uncertain about.

    We have no references for this item. You can help adding them by using this form .

    If you know of missing items citing this one, you can help us creating those links by adding the relevant references in the same way as above, for each refering item. If you are a registered author of this item, you may also want to check the "citations" tab in your RePEc Author Service profile, as there may be some citations waiting for confirmation.

    Please note that corrections may take a couple of weeks to filter through the various RePEc services.

    IDEAS is a RePEc service hosted by the Research Division of the Federal Reserve Bank of St. Louis . RePEc uses bibliographic data supplied by the respective publishers.